New Mexico, 2008

High Wind in New Mexico, March 14, 2008

March 14, 2008 · NWS MAF · 1 event in 1 county or zone

The combination of a strong upper level jet moving across the region and a deepening surface low pressure system over Oklahoma resulted in high winds across the plains of southeastern New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The combination of a strong upper level jet moving across the region and a deepening surface low pressure system over Oklahoma resulted in high winds across the plains of southeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 14, 10:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 14, 10:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 PM CDT FRI MAR 14 2008

.AVIATION...
VFR CONDITIONS ARE EXPECTED AREAWIDE THIS AFTERNOON AND TONIGHT...
EXCEPT FOR POSSIBLE MVFR VISIBILITIES DUE TO BLOWING DUST THIS
AFTERNOON.  WIND SPEEDS WILL LIKELY EXCEED 25 KT AT ALL TAFS SITES
FOR A PERIOD OF TIME DURING THE AFTERNOON...WITH KCNM...KPEQ...KINK
AND KHOB POSSIBLY EXCEEDING 35 KT SUSTAINED.  WIND GUSTS WILL ALSO
BE STRONG WITH ALL TAF SITES LIKELY EXCEEDING 35 KT AND THE SAME
SITES ABOVE POSSIBLY EXCEEDING 50 KT. WE HAVE ISSUED AN AIRPORT
WEATHER WARNING FOR THE KMAF TERMINAL EFFECTIVE 19Z-00Z. WINDS
WILL BE SLOW TO DIMINISH THIS EVENING...BUT SHOULD DROP BELOW 15
KT SUSTAINED AFTER 15/07Z. A COLD FRONT WILL MOVE INTO THE AREA
LATE TONIGHT AND TURN WINDS TO THE NORTHWEST AND NORTH THROUGH THE
MORNING. WINDS BEHIND THE FRONT ARE EXPECTED TO BE IN THE 5 TO 10
KT RANGE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 AM MDT SATURDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     FIRE WEATHER WATCH FROM 12 PM TO 6 PM MDT SATURDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA
     COUNTY.

TX...RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ THIS AFTERNOON TO 1
     AM CDT /MIDNIGHT MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     WIND ADVISORY FROM 12 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
     BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
     HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...SCURRY...TERRELL...UPTON.

     HIGH WIND WARNING FROM 12 PM CDT /11 AM MDT/ THIS AFTERNOON TO 7
     AM CDT /6 AM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM 12 PM TO 6 PM MDT SATURDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 12 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...LOVING...MARFA PLATEAU...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

&&

21/77
Hazardous weather outlook, Mar 14, 3:55 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 AM CDT FRI MAR 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
555 AM CDT FRI MAR 14 2008 /455 AM MDT FRI MAR 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS...DAVIS
MOUNTAINS...AND ADJACENT PLAINS OF SOUTHEASTERN NEW MEXICO AND
WEST TEXAS TODAY WITH SUSTAINED WINDS NEAR 40 MPH AND GUSTS OF 60
TO 70 MPH. VERY WINDY CONDITIONS WITH SUSTAINED SPEEDS OF 25 TO 35
MPH ARE EXPECTED ACROSS MOST OF THE REMAINDER OF THE AREA.

A PARTICULARLY DANGEROUS FIRE WEATHER SITUATION IS EXPECTED TODAY
AS EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL BE PRESENT
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A RED FLAG WARNING
IS IN EFFECT AREAWIDE UNTIL 1 AM CDT SATURDAY. RELATIVE HUMIDITY
VALUES OF LESS THAN 5%...NEAR RECORD HIGH TEMPERATURES...AND VERY
STRONG WINDS WILL RESULT IN RAPID FIRE GROWTH POTENTIAL FOR ANY
WILDFIRES. WIND GUSTS ARE EXPECTED TO BE NEAR 90 MPH IN THE
GUADALUPE MOUNTAINS...UP TO 70 MPH IN THE DAVIS MOUNTAINS... AND
UP TO 55 MPH ACROSS THE REST OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED FIRE DANGER WILL CONTINUE IN THE GUADALUPE MOUNTAINS
SATURDAY AND SUNDAY AS DRY AND WINDY CONDITIONS REMAIN IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 14, 12:00 PM MST to 5:00 PM MST
Where
Eddy County Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High winds were reached in Carlsbad around noon. The event lasted for approximately five hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85607.